Colorado, 2021Wildfire in Colorado, September 1 to 30, 2021
September 1 to 30, 2021 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 15 miles north of Steamboat Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 15 miles north of Steamboat Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 31, 10:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 PM MDT Tue Aug 31 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 229 PM MDT Tue Aug 31 2021
Current forecasts and highlights are on track with the next surge
of monsoonal moisture in association with the tropical remnants
of Nora. Isolated showers and thunderstorms will develop over the
area this afternoon and into the early evening with the main
impact being strong gusty outflow winds at the onset.
Precipitable water values will increase ahead of the main moisture
surge, with values over 0.5 inch by later this afternoon and over
1.25 inches by tomorrow. This increase in moisture, in part, is a
response to a low off of the California coast today which will
move toward the Four Corners region and push the moisture plume to
the northeast over the forecast area overnight. Precipitation is
expected to transition to more efficient rain production late
tonight and Wednesday and continue into Wednesday night. Based on
the combination of dynamical lift and abundant moisture, a Flash
Flood Watch continues over portions of eastern Utah and western
Colorado for Wednesday and Wednesday evening. In spite of expected
limited daytime heating, convective bands will form to enhance
precipitation totals increasing flooding threat. The main concern
areas for potential flooding will be burn scars, slotted canyons,
and locations with steep terrain. Expect precipitation to linger
into the overnight hours Wednesday night with efficient stratiform
precipitation processes continuing through the night.
.LONG TERM...(Thursday through Tuesday)
Issued at 229 PM MDT Tue Aug 31 2021
The main impacts from the remnants of Nora will push northeast over
the Plains on Thursday and Friday as the storm system moves to the
northeast. Slightly drier southwest flow will start to move across
the area on Thursday as a shortwave over the Pacific Northwest moves
southeast across the northern Great Basin. However, consensus
model solutions still showing residual moisture over the area on
Thursday and with steep lapse rates and available CAPE, there is
the potential for scattered to numerous showers and thunderstorm
with stronger storms producing brief heavy rain and possible hail,
which would be a concern for burn scar areas and other rain-
saturated locations. Expect shower activity to diminish Thursday
night. On Friday, the shortwave will move east across Wyoming with
the drying trend continuing over the forecast area with isolated
to scattered showers and thunderstorms possible over the higher
terrain and across the north. High pressure will build over the
west through the weekend and into next week. Model confidence is
low on exact placement of the ridge of high pressure which has
ramifications for allowing subtropical moisture to return across
the Southwest. Consensus model solutions bring a warming trend
over the area with mainly dry conditions with the exception of
southern sections of western Colorado and eastern Utah which will
have a slight chance/chance of late day showers and thunderstorms
each day.
Seasonably cool temperatures are expected on Thursday with
daytime highs running about 10 degrees below normal. Temperatures
will warm on Friday to seasonable normals, with a warming trend
expected into the work week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM MDT Tue Aug 31 2021
Some light showers are occurring across eastern Utah and southwest
Colorado but overall, these showers are more virga producing
occasional gusty winds with little in the way of rain. This will
all change by 12Z as a disturbance lifting northeast through the
area will help bring this moisture down to the surface more
efficiently. Expect prevailing -SHRA after 12 to 15Z with more
widespread light to moderate rain after 18Z with embedded
thunderstorms. Prevailing -SHRA and VCTS seemed like a good bet
for most TAF sites through the rest of the afternoon into the
evening. CIGS will lower with the shower activity with ILS
breakpoints likely being met for most TAF sites, especially by
afternoon and evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from 10 AM MDT Wednesday through Wednesday
evening for COZ003-008>010-012-013-017>019.
UT...Flash Flood Watch from 6 AM MDT Wednesday through Wednesday
evening for UTZ022-027>029.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...MDAHazardous weather outlook, Aug 31, 3:30 AM MST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Tue Aug 31 2021
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Tue Aug 31 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Some smoke will remain up north today but should move out of here
as moisture increases from the south. Isolated storms are possible
over the high terrain late this afternoon, producing more wind
than rain until better moisture arrives across southeast Utah late
this evening and overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moisture and widespread precipitation will occur by Wednesday as
a system and moisture from the remnants of Hurricane Nora move
into the region. Moderate to locally heavy rain is possible,
especially on Wednesday and Thursday, with flash flooding
possible especially over areas of steep terrain and recent burn
scars. Conditions dry out Friday into the weekend with afternoon
storms possible over the high terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Elkhead and Park Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The Morgan Creek Fire began in early July due to lightning, 15 miles north of Steamboat Springs, and grew to 7,586 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979702.